Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Dr. Okun

Post of the Week: Why do people gain weight after DBS?

Recommended Posts

Dear forum members,

 

Despite promising motor outcomes with DBS, a noticeable weight gain has been observed post-DBS surgery in many of the implanted patients. Currently, there are open and debated questions about DBS related weight change including target specificity, underlying cause, and mechanism of action. Additionally, there has been a worry that post-operative weight gain may detract from the overall benefits of surgery and/or induce metabolic disorders.

 

In some studies, the experimental group of patients has been compared to a control PD group without DBS. The DBS patients in these investigations experienced gain while non-DBS PD patients lost weight. The time frames for each of the studies varied but the weight gain was approximately 3 kg (6.6 lbs) at 3 months and 9 kg (19.8 lbs) at 1 year, and may have been less in unilateral cases of DBS. It is unclear if target STN vs. GPi makes a difference.

 

The findings to date have suggested the possibility that the weight gain may have been due to decreased energy expenditure that was in part due to reduced dyskinesia, and in part due to a reduction in dopaminergic therapy. Also, the reduced overall energy expenditure directly resulting from DBS related dyskinesia reduction has been posited as a leading explanation for weight gain. Most authors do not believe, however, that dyskinesia reduction in itself is responsible for the weight gain, and recently it has been proposed that the hormonal system may play a role in DBS related weight gain (melanocortical system). Most experts believe that spread of the DBS electrical current into the hypothalamic satiety centers of the brain may play a larger role than previously appreciated, however it should be noted in all studies of DBS approximately 20% of patients lose and not gain weight. One final interesting point is that some PD patients have reported sweet/carbohydrate craving post-DBS.

  • Like 1

Share this post


Link to post
Share on other sites

Hi Dr. Okun,

 

This is very interesting - there's been discussion on a DBS yahoo group that I'm a member of, about weight gain, but more specifically about a definite increase in appetite. Several members have experienced it. May I share your post with the group? I think they would be very interested in it.

 

I had DBS in August, 2009 - GPi, unilateral (left side). I didn't experience any change in appetite or weight gain until a few months ago. In fact, I had been losing weight - I figured that was because of exercise, which I never did before PD. But a few months ago, I noticed my appetite had grown quite a bit - and the sweet/carbohydrate craving that you mentioned perfectly describes it. I believe it was around the time of my last programming appt. Is it possible that a change in programming could cause a significant change in appetite?

 

Thank you very much,

 

Janet

Share this post


Link to post
Share on other sites

Janet, interesting! There is so much we don't know and it is possible DBS programming could be a factor in weight gain. Feel free to share.

Share this post


Link to post
Share on other sites

Janet, interesting! There is so much we don't know and it is possible DBS programming could be a factor in weight gain. Feel free to share.

I am so glad you show interest in this question of weight gain and DBS, which seems to have been taken as trivial by most doctors I have met so far. I have definitely experienced an increased appetite for sweet and carbohydrates ever since my surgery eleven years ago. It never occurred to me that programming could be a factor, but the situation worsened when I took Mirapex. I am convinced that the problem goes far beyond the dyskenesia explanation and the fact that DBS is now also used to treat specific cases of obesity seems interesting, at least for the non scientific layman. Now that I have regained better mobility, after 2 difficult years of non PD related problems, I have started a diet, which made me loose 15 kilos in 5 months. It's hard but it makes such a difference to be 15 kilos lighter ! Please, keep studying the subject because we, PD Patients, do not need the added aggravation of being overwweight.

Thank you for your dedication to our cause !

 

MIREILLE

Share this post


Link to post
Share on other sites

We actually don't know.

 

About 80% increase their weight. SOme groups say it changes the hormones, and others say it is the spread of current into hypothalamus and other circuits....still others blame the decrease in dyskinesia. The factors are unclear.

 

The treatment--also unexplored but we educate and advocate exercise---however keep in mind the natural course of PD is to lose weight so a little extra weight could be good.

Share this post


Link to post
Share on other sites

Good Morning Dr Okun,

 

I had bilateral DBS GPi surgery done about 6 months ago and am also having problems with weight gain and a craving for sweets and carbohydrates. I am exercising and trying to watch what I eat but it does not seem to be helping. My dyskinesia is now under control but I am very concerned on this weight gain.

Do you have any new advice on how to deal with this?

 

Thanks for all your help.

 

Suzie

Share this post


Link to post
Share on other sites

Suzie, if it is a new sweet craving I would have the psychiatrist treat it as an impulse control disorder. They generally try to get patients off dopamine agonists and if that doesn't work, then sometimes depakote, exercise, and lifestyle changes cpuld be useful.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.

×